Study Tips

USMLE® Step 1 Question of the Day: Antidepressants

Osmosis Team
Published on Jun 19, 2024. Updated on Jun 19, 2024.

This USMLE Step 1 Question of the Day involves a 36-year-old patient for evaluation of treatment-resistant depression. None of their previous medications helped improved their symptoms. Based on the findings, identify the most likely diagnosis.

A 36-year-old presents to their outpatient provider for evaluation of treatment-resistant depression. They have previously been prescribed several antidepressants; however, none of the medications helped improve their symptoms. Temperature is 37.0°C (98.6°F), blood pressure is 120/78 mmHg, and pulse is 67/min. Physical examination reveals a tired-appearing patient. Cardiac, pulmonary, and abdominal exams are noncontributory. The patient is started on a new medication that works by blocking synaptic reuptake of serotonin and norepinephrine. Which of the side effects is this patient at risk of developing? 

A. Priapism

B. Urinary incontinence

C. Orthostatic hypotension 

D. Hypertensive crisis

E. Diarrhea

Scroll down for the correct answer!

The correct answer to today's USMLE® Step 1 Question is...

C. Orthostatic hypotension

Before we get to the Main Explanation, let's look at the incorrect answer explanations. Skip to the bottom if you want to see the correct answer right away!

Incorrect answer explanations

A. Priapism

Incorrect: Trazodone and phosphodiesterase-5 inhibitors can cause priapism as a side effect. However, this patient was started on a tricyclic antidepressant, which is not associated with priapism.

B. Urinary incontinence

Incorrect: Tricyclic antidepressants, the class of medications this patient was most likely started on, have anticholinergic properties and would cause urinary retention, not incontinence.

D. Hypertensive crisis

Incorrect: Hypertensive crisis describes severe elevations in blood pressure (≥ 180/110), which predispose patients to end-organ damage. Patients on monoamine oxidase inhibitors (MAOIs) can develop this condition after consuming tyramine-containing food (e.g. wines, aged cheese). In contrast, this patient was prescribed a tricyclic antidepressant, which would not typically cause a hypertensive crisis. 

E. Diarrhea

Incorrect: Selective serotonin reuptake inhibitors (SSRIs) and serotonin norepinephrine reuptake inhibitors (SNRIs) can cause diarrhea as a side effect. Tricyclic antidepressants are muscarinic antagonists and would instead cause atropine-like side effects, such as constipation.

Main Explanation

This patient has depression and has failed treatment with prior medications. As a result, they were started on a tricyclic antidepressant (TCA), which works by inhibiting synaptic norepinephrine and serotonin reuptake. 

TCAs have many side effects. TCAs block several receptors, including: 

  • histamine H1-receptors, causing sedation 

  • α1-receptors, causing orthostatic hypotension 

  • muscarinic receptors, causing atropine-like side effects. Atropine-like side effects occur more commonly with tertiary TCAs and include dry mouth, urinary retention, and hallucinations  

TCAs can also cause serotonin syndrome, a life-threatening condition caused by serotonin accumulation and overstimulation of the nervous system. Serotonin syndrome is characterized by skin flushing, hyperthermia, agitation, muscle rigidity, seizure, and coma. It usually occurs in individuals treated with a combination of TCAs and other antidepressants that increase serotonin level. 

TCAs are also cardiotoxic and can cause a widened QRS complex and prolonged QT interval.  

Lastly, TCAs are cytochrome P450 enzyme inhibitors. These liver enzymes are responsible for the metabolism of a variety of drugs and toxins in the body. As a result, cytochrome P450 inhibition can reduce the elimination rate of other drugs. 


TCAs

Major Takeaway

Tricyclic antidepressants (TCAs) have a broad side effect profile. They can cause sedationorthostatic hypotension, and atropine-like side effects. In addition, TCAs are cardiotoxic and can trigger serotonin syndrome if used in combination with certain antidepressants. 

References

  • Moraczewski, J., Aedma, K.K. (2020) “Tricyclic antidepressants”. StatPearls [Internet]. Web Address: https://www.ncbi.nlm.nih.gov/books/NBK557791/. 

  • Peretti S., Judge, R., Hindmarch, I. (2000) Safety and tolerability considerations: tricyclic antidepressants vs. selective serotonin reuptake inhibitors. Acta Psychiatrica Scandinavica. 403, 17-25. Doi: 10.1111/j.1600-0447.2000.tb10944.x. 

                                                         ________________________

Want more USMLE® Step 1 practice questions? Try Osmosis by Elsevier today! Access your free trial and find out why millions of current and future clinicians and caregivers love learning with us.

Osmosis sign up ad
The United States Medical Licensing Examination (USMLE®) is a joint program of the Federation of State Medical Boards (FSMB®) and National Board of Medical Examiners (NBME®). Osmosis is not affiliated with NBME nor FSMB.